South Carolina, 2005Flash Flooding in South Carolina, May 17, 2005
May 17, 2005 · NWS CHS · 3 events in 2 counties and zones
3 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 17, 9:40 AM EST, 3 hours 50 minutes earlier.
Area forecast discussion, May 17, 9:40 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1040 AM EDT TUE MAY 17 2005
.SHORT TERM /THIS AFTERNOON/...CURRENTLY AT THE SURFACE...COASTAL
TROUGH REMAINS IN PLACE ACROSS THE FORECAST AREA. A COUPLE SMALL
SHOWERS HAVE POPPED UP ALONG COASTAL SC THIS MORNING...WITH
GENERALLY PARTLY TO MOSTLY CLOUDY SKIES NOTED ELSEWHERE. MAIN SHORT
TERM CONCERN REVOLVES AROUND POPS AND SEVERE POTENTIAL. WILL
INCREASE POPS ALONG THE COAST AS COASTAL TROUGH AND SEA BREEZE
CIRCULATION DEVELOPMENT SHOULD MAXIMIZE CONVERGENCE IN THIS AREA.
COULD BE A FEW STRONG THUNDERSTORMS THIS AFTERNOON AS WELL...WITH
CAPE VALUES OF AROUND 2500 J/KG AND LIS OF -6 TO -7. WET BULB ZERO
HEIGHTS OF 10.1 KFT MAY BE CONDUCIVE TO SOME HAIL IN WELL DEVELOPED
STORMS.
&&
.MARINE...LIGHT AND VARIABLE WINDS ACROSS THE COASTAL WATERS THIS
MORNING...WITH SURFACE TROUGH ALONG THE SC/GA COAST. AS SEA BREEZE
CIRCULATION DEVELOPS...EXPECT WINDS TO SWING AROUND TO THE
SOUTHEAST. NO CHANGES MADE TO GOING FORECAST AS IT LOOKS IN GOOD
SHAPE WITH WINDS 10 KT OR LESS THIS AFTERNOON AND SEAS 2 TO 3 FT.
&&
.AVIATION...CONVECTION OCCURRING NORTH OF CHS TERMINAL THIS
MORNING...ALONG COASTAL TROUGH WHERE CONVERGENCE IS BEING MAXIMIZED.
SHOWERS STILL OUT OF VICINITY RING HERE...BUT WILL CONTINUE TO
MONITOR LATEST RADAR/SATELLITE TRENDS. SLOW MOVING SEA BREEZE TO
FORM BY 16Z AND SPREAD THRU BOTH SITES 18-19Z. CONDITIONS LOOK
FAVORABLE FOR HEAVY RAIN PRODUCERS ALONG THIS BOUNDARY...BUT
DIFFICULT TO PINPOINT AT THIS TIME WHERE CONVECTION WILL OCCUR. HAVE
THUS INCLUDED CUMULONIMBUS /CB/ IN BOTH TAFS FOR MUCH OF THE
AFTERNOON...AND LATER FCSTS CAN ADDRESS ANY POSSIBLE
+TSRA...ESPECIALLY THE TIME FRAME 17Z-22Z TODAY.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
JRJ
Hazardous weather outlook, May 17, 10:23 AM EST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1123 AM EDT TUE MAY 17 2005
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-181000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1123 AM EDT TUE MAY 17 2005
UPDATED FOR HEAVY RAIN AND SEVERE POTENTIAL
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...A WEAKENING COLD FRONT AND THE AFTERNOON SEA
BREEZE WILL PROVIDE THE FOCUS FOR THUNDERSTORMS TODAY. THERE IS A
SLIGHT RISK FOR A FEW STORMS TO BECOME SEVERE AND PRODUCE
HAIL...DAMAGING WINDS AND DANGEROUS LIGHTNING. THE STRONGEST STORMS
ARE EXPECTED ACROSS MOST OF SOUTHEAST SOUTH CAROLINA AND INTERIOR
PORTIONS OF GEORGIA. REFER TO THE DAY ONE CONVECTIVE OUTLOOK
FOR ADDITIONAL INFORMATION.
.HEAVY RAIN...NUMEROUS BOUNDARIES DRAPED ACROSS THE AREA THIS
MORNING WILL PROVIDE AN ENHANCED FOCUS FOR EXTREMELY HEAVY RAIN
ACROSS SOUTHEAST SOUTH CAROLINA. FLASH FLOODING COULD BECOME A
PROBLEM ACROSS AREAS THAT RECEIVE CONSECUTIVE SHOWERS OR
THUNDERSTORMS...ESPECIALLY BY MID-AFTERNOON. REFER TO THE SPECIAL
WEATHER STATEMENT FOR DETAILS ON THIS HAZARD.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUIRED TONIGHT.
JRL
In the hours before
Local storm report, May 17, 8:38 AM EST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
938 AM EDT TUE MAY 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HEAVY RAIN JAMES ISLAND 32.73N 79.93W
05/16/2005 7.50 INCH CHARLESTON SC PUBLIC
PUBLIC REPORT FROM NEAR INTERSECTION OF CAMP AND FOLLY
RD. ALSO REPORTED NUMEROUS STALLED VEHICLES IN ROADWAYS
BEING PUSHED TO HIGHER GROUND.
&&
JRLSpecial weather statement, May 17, 10:18 AM EST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1118 AM EDT TUE MAY 17 2005
SCZ043>045-048>050-172030-
INLAND COLLETON-DORCHESTER-BERKELEY-BEAUFORT-COASTAL COLLETON-
CHARLESTON-
INCLUDING THE CITIES OF...WALTERBORO...ST. GEORGE...SUMMERVILLE...
MONCKS CORNER...BEAUFORT...HILTON HEAD...EDISTO BEACH...
CHARLESTON
1118 AM EDT TUE MAY 17 2005
...HEAVY RAINFALL AND ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY ACROSS
PORTIONS OF SOUTHEASTERN SOUTH CAROLINA...
A FRONTAL BOUNDARY REMAINS DRAPED ALONG THE SOUTH CAROLINA COAST
THIS MORNING. IN ADDITION...SEVERAL SMALL OUTFLOW BOUNDARIES THAT
FORMED DURING THE SHOWERS AND STORMS ON MONDAY REMAIN ACROSS
PARTS OF COLLETON...CHARLESTON...DORCHESTER...AND BERKELEY
COUNTIES. THE INTERACTION BETWEEN THESE NUMEROUS FRONTAL
BOUNDARIES HAVE ALREADY BEGUN TO PROVIDE A FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT ACROSS PARTS OF THE AREA. CONVECTION IS
EXPECTED TO CONTINUE TO DEVELOP THROUGH THIS AFTERNOON...
ESPECIALLY NEAR AND TO THE EAST OF A LINE FROM WILLIAMS TO
HENDERSONVILLE...TO BEAUFORT.
SMALL SCALE FRONTAL BOUNDARIES ARE NOTORIOUS FOR PRODUCING EXTREMELY
HEAVY RAINFALL OVER LOCALIZED AREAS...OFTEN RESULTING IN SIGNIFICANT
FLASH FLOODING. THIS SETUP PRODUCED OVER SEVEN INCHES OF RAIN IN A
FEW AREAS YESTERDAY. AREA RESIDENTS AND MOTORISTS ARE URGED TO STAY TUNED
TO NOAA WEATHER RADIO ALL HAZARDS OR THE MEDIA FOR FLOOD STATEMENTS
AND POSSIBLE WARNINGS.
IN ADDITION...THERE IS A RISK OF ISOLATED SEVERE THUNDERSTORMS
ACROSS MUCH OF SOUTHEASTERN SOUTH CAROLINA THIS AFTERNOON.
SEVERAL STRONG STORMS ARE EXPECTED...WITH A FEW BECOMING SEVERE
AND PRODUCING LARGE HAIL AND DAMAGING WINDS.
JRL
Special weather statement, May 17, 12:33 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
133 PM EDT TUE MAY 17 2005
SCZ043>045-171900-
BERKELEY-DORCHESTER-INLAND COLLETON-
133 PM EDT TUE MAY 17 2005
...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY...DORCHESTER
COUNTY AND COLLETON COUNTY THROUGH 300 PM EDT...
AT 133 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES NORTHEAST OF RHODES
CROSSROADS...OR ABOUT 7 MILES NORTH OF WALTERBORO...MOVING NORTHEAST
AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND WILLIAMS...WALTERBORO...THAYER...SPRINGTOWN...SMYLY...
SIDNEY...RUFFIN...ROUND O...RHODES CROSSROADS AND NEYLES THROUGH 300
PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING...AND HEAVY RAINFALL CAN BE EXPECTED.
RB
Local storm report, May 17, 12:48 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
148 PM EDT TUE MAY 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL 3 NW JAMES ISLAND 32.76N 79.97W
05/17/2005 0.50 INCH CHARLESTON SC TRAINED SPOTTER
&&
JRJFlash Flood, Charleston
- When
- May 17, 1:30 PM EST to 2:00 PM EST
- Where
- Charleston County, Central Portion
- Reported by
- BROADCAST MEDIA
- Coordinates
- 32.783, -79.950
Areas of West Ashley flooded. Area near Blessed Sacrament Church flooded. St. Teresa drive and Moore drive flooded.
Flash Flood, Charleston
- When
- May 17, 3:00 PM EST to 3:30 PM EST
- Where
- Charleston County, Charleston
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.783, -79.933
Portions of East Bay flooded. Portions of crosstown flooded. 1 car stranded in high water on crosstown.
Flash Flood, Beaufort
- When
- May 17, 4:29 PM EST to 4:45 PM EST
- Where
- Beaufort County, Hilton Head Is
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.217, -80.750
East bound lanes of Moss Creek Rd flooded. Lagoon Rd. flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Georgia, May 17, 20051 death · 1 injured · 1 event
- Tornado and Hail in Nebraska, May 17, 2005$310,000 · F0 · 11 events
- Tornadoes and Hail in Nebraska, May 17, 2005$21,000 · F0 · 19 events
- Flash Flooding and Flooding in Puerto Rico, May 17, 200512 events
- Hail in Kansas, May 17, 20051.75 in hail · 9 events
- Hail and Damaging Winds in South Dakota, May 17, 200552 kt wind · 8 events
- Debris Flows and Flooding in Puerto Rico, May 17, 20057 events
- Flash Flooding in Puerto Rico, May 17, 20054 events
- Flash Flooding in Puerto Rico, May 17, 20054 events
- Debris Flows and Flood in Puerto Rico, May 17, 20054 events
- Waterspouts in Gulf of Mexico, May 17, 20054 events
- High Wind in Oregon, May 17 to 18, 200583 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5450305, 5450306, 5450304.